Thunderstorm Wind, Cheyenne
- When
- July 5, 6:24 PM MST
- Where
- Cheyenne County, 1.28 mi WSW of Kit Carson
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.760, -102.800
Site UP729 reported wind gust of 62 mph.
In the late afternoon and early evening of the 5th, a line of storms developed across eastern Colorado and proceeded to the east-southeast. The bulk of the line was not severe, but intense sections of the line formed on the northern and southern edges, leading to 50-56 MPH gusts on the northern edge and gusts up to 63 MPH in the southern section.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the late afternoon and early evening of the 5th, a line of storms developed across eastern Colorado and proceeded to the east-southeast. The bulk of the line was not severe, but intense sections of the line formed on the northern and southern edges, leading to 50-56 MPH gusts on the northern edge and gusts up to 63 MPH in the southern section.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 5, 1:50 PM MST, 4 hours 34 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 250 PM MDT Sat Jul 5 2025 .KEY MESSAGES... - On and off thunderstorm chances continue through the weekend into next week; severe weather is possible as well. - Remaining mild throughout with highs around the low 90s. && .SHORT TERM /THROUGH TONIGHT/... Issued at 1245 PM MDT Sat Jul 5 2025 The Tri-State area remains situated in a weak forcing regime, on the northern periphery of an upper level ridge (anchored over northern Mexico and the Southern Plains), in W to WSW flow aloft. Weak low-level and mid-level flow, <= 15 knots from the surface to 15 KFT AGL (up to ~500 mb) persist, with stronger flow confined to the 200-300 mb level (25-35 KFT AGL). While weak forcing continues to frustrate convection allowing guidance, there appears to be a general trend/consensus that scattered convection developing along the Colorado Front Range and Palmer Divide will progress east toward the CO-KS border (via modest westerly steering flow) late this afternoon and evening (~5-10 pm MDT). Isolated convective development could occur near Highway 50 in Hamilton/Kearny counties (perhaps southern Greeley/Wichita counties) ~20-22 UTC this afternoon.. where observational data indicates that moisture pooling is occurring in vicinity of a weak convergence zone.. and diurnal Cu was already present nearby to the west, over Kiowa/Prowers counties. A severe storm is possible ~20-22 UTC if development does occur over southern portions of Greeley/Wichita counties, though.. with right-mover motion from the N at ~25 knots.. left- mover motion from the W at ~10 knots and the mean wind from the NW at 15-20 knots.. it would be short-lived in nature (for the Goodland county warning area). In contrast to yesterday, unimpeded insolation and the presence of an elevated mixed layer (700-500 mb lapse rates ~7.0 to 8.5 C/km) will yield seasonably strong DCAPE (1500-1800 J/kg), suggesting an inherently greater potential for severe downbursts associated with any convection. && .LONG TERM /SUNDAY THROUGH SATURDAY/... Issued at 1245 PM MDT Sat Jul 5 2025 Sun-Mon: Guidance indicates relatively little change in the 'big picture', i.e. the Tri-State area will remain in a weak forcing regime on the northern periphery of an upper level ridge (anchored over the Southern Plains and northern Mexico) in WSW flow aloft. Convective development, coverage and evolution in the Goodland county warning area may be influenced (directly or indirectly) by upstream and/or antecedent convection on each day. Bottom line, low confidence in forecast specifics (convective mode, coverage, evolution). Guidance does indicate that an upper level low digging southward along the Pacific Coast will tighten the height gradient (and magnitude of WSW flow aloft) over the Desert Southwest, 4-Corners and portions of the central Rockies.. suggesting that stronger deep layer shear (and greater overall severe weather potential) will exist on both Sun-Mon. Tue-Sat: Long range guidance indicates that ridging aloft will prevail over the southern CONUS, and that the Tri-State area will remain situated on the northern periphery of the ridge, at or near the southern fringe of the mid-latitude westerlies. Broadly speaking, expect near to above average temperatures and a daily potential for late aft-eve convection (mainly in climatologically favored locations downstream of the Colorado Front Range).. depending on the orientation of the ridge and proximity of the mid-latitude westerlies. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 245 PM MDT Sat Jul 5 2025 GLD: VFR conditions will rule through the TAF period, with light northerly winds becoming variable this evening and remaining light/variable through the duration of the TAF period. Thunderstorms developing along the Colorado Front Range and Palmer Divide this afternoon will track east toward the CO-KS border late this aft-eve, potentially impacting the Goodland terminal in the ~02-06Z time frame. Gusty/erratic winds can be expected in vicinity of any storms (or decaying convection late this evening/overnight). MCK: VFR conditions will rule through the TAF period with light northerly winds becoming variable this evening and remaining light/variable through the duration of the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...Vincent LONG TERM...Vincent AVIATION...Vincent
Hazardous Weather Outlook National Weather Service Goodland KS 120 PM MDT Sat Jul 5 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061930- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 120 PM MDT Sat Jul 5 2025 /220 PM CDT Sat Jul 5 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms developing along the Colorado Front Range and Palmer Divide will track east toward the Kansas border late this afternoon and evening. A few severe storms capable of producing wind gusts up to 70 mph are possible, mainly in eastern Colorado and adjacent Kansas border counties between 5 PM and 10 PM MDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Severe thunderstorms are possible over much or all of the Tri-State area during the afternoon and evening hours on both Sunday and Monday. Damaging winds and large hail appear to be the most likely hazards on both days. A few tornadoes are possible with any discrete supercells. Low confidence in thunderstorm coverage, mode and evolution. .SPOTTER INFORMATION STATEMENT... Spotter reports are encouraged and appreciated! Vincent
Special Weather Statement
National Weather Service Goodland KS
700 PM MDT Sat Jul 5 2025
COZ091-092-060130-
Kit Carson County CO-Cheyenne County CO-
700 PM MDT Sat Jul 5 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHEYENNE AND SOUTHERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 730 PM MDT...
At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Boyero, or 26 miles south of Flagler, moving east at 25
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Cheyenne
and southern Kit Carson Counties in east central Colorado, including
the following locations... Wild Horse, Firstview, and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3885 10316 3908 10306 3899 10244 3861 10260
3861 10278 3876 10317
TIME...MOT...LOC 0100Z 286DEG 21KT 3892 10299
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HardyPreliminary Local Storm Report
National Weather Service Goodland KS
706 PM MDT Sat Jul 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM Tstm Wnd Gst 4 E Yuma 40.13N 102.65W
07/05/2025 M56 MPH Yuma CO Mesonet
Site yuma dairy reports 56 mph wind gust.
&&
KAKPreliminary Local Storm Report
National Weather Service Goodland KS
708 PM MDT Sat Jul 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM Tstm Wnd Gst 1 N Yuma 40.14N 102.73W
07/05/2025 E51 MPH Yuma CO Public
Site Wacker Farms reports 51 mph wind gust.
&&
KAKPreliminary Local Storm Report
National Weather Service Goodland KS
710 PM MDT Sat Jul 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM Tstm Wnd Gst 5 NNW Heartstrong 40.01N 102.63W
07/05/2025 M50 MPH Yuma CO Mesonet
Site RMR Ranch reports 50 mph wind gust.
&&
KAKSpecial Weather Statement
National Weather Service Goodland KS
714 PM MDT Sat Jul 5 2025
COZ090-091-060130-
Kit Carson County CO-Yuma County CO-
714 PM MDT Sat Jul 5 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN YUMA AND EASTERN
KIT CARSON COUNTIES THROUGH 730 PM MDT...
At 714 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Bethune, or 13 miles northeast of Stratton, moving
east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern Yuma
and eastern Kit Carson Counties, including the following locations...
Hale.
This includes the following highways...
Interstate 70 in Colorado between mile markers 417 and 443.
Highway 385 between mile markers 176 and 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3920 10269 3972 10252 3964 10206 3912 10223
TIME...MOT...LOC 0114Z 285DEG 32KT 3946 10245
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HardyPreliminary Local Storm Report
National Weather Service Goodland KS
724 PM MDT Sat Jul 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM Tstm Wnd Gst 5 NNW Heartstrong 40.01N 102.63W
07/05/2025 M54 MPH Yuma CO Mesonet
Weatherunderground site KCOYUMA15.
&&
TriggThe Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the first event began at 01:23 UTC.
5 thunderstorm wind. Local standard time, as filed.
Site UP729 reported wind gust of 62 mph.
Site kcocheye8 reported 62 mph wind gust.
Site CO068 reported 61 mph wind gust.
Site KITR reported 63 mph wind gust.
Site UP694 reported wind gust to 62 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285956, 1285976, 1285978, 1286001, 1286075.